Seizures and epilepsies are called by a joint name seizure disorders. In terms of seizure, it is often associated with a sudden brief alteration in the function of the brain while epilepsy is related to CNS disorder which brings in a prone to recurrent seizures. Although seizures display themselves in a different way from individual to individual, they tend to trait a line within a patient.
Seniors with cerebrovascular disease are exposed to the highest rate of getting seizure disorders, especially after they have suffered a hemorrhagic stroke. Usually, the seizures symptoms manifest within the first 24 to 48 hours of a stroke and few patients can even be conflicted by epilepsy. It is suggested that clinically silent strokes may be a main cause of late-onset epilepsy.
However, a hospital-based study has shown that a large range of drugs can not only save lives and get rid of disease but also bring in seizures to the patients. The seizures caused by drugs are called drug-induced seizures. As the ageing process will bring about many series healthy problems, the trend of drug abuse shows no signs of decline among the elderly, especially the abuse of psychotropic medications, which are the most common cause of drug-induced seizures. In addition, bronchodilators, insulin, isoniazid, and lidocaine can lead to multiple seizures. Besides, antipsychotic therapy is not very safe because if it is not performed in a right way, it can become the main cause of drug-induced seizures. If the patient has already been conflicted by a pre-existing seizure disorder, an abnormal electroencephalogram or a pre existing pathology of the CNS or head trauma, the risk will increase further. Besides, if the doses are too high or titration is too rapid, it will also make ways to drug-induced seizures to come into the body. Among all the antipsychotics, clozapine and chlorpromazine carry the highest risk potential and olanzapine may also be closely relevant to the risk based on reports.
Antidepressants drugs vary in their likelihood to cause risk of seizures in therapy. For instance, patients who take 450mg or less bupropion every day will have 0.4% of opportunity to catch drug-induced seizures and bupropion-taken is totally forbidden if the patients had seizure disorder before. Moreover, tetracyclic antidepressant maprotiline can also lead to a higher incidence of seizures than tricyclic antidepressants.
Like young children, traumatic brain injury is also one of the most frequent causes of seizure disorders, which start within the first one to two years following injury. Seizure activity can cause intracranial pressure and make worse brain damage, so it needs to be treated as soon as possible. Additionally, heatstroke, one of the most common diseases in the seniors can increase the incidence of seizure disorders, too. And that injectable benzodiazepines are always in great need during its treatment so as to keep seizures away from attacking the body. What’s more, hypomagnesemia and miscellaneous issues are also the main cause of seizure disorders. Therefore, old people should pay attention to their daily diet, too.